Pennsylvania, 2005

Damaging Wind in Pennsylvania, July 13, 2005

July 13, 2005 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 13, 2:45 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 13, 2:45 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT WED JUL 13 2005

.SHORT TERM (TON - FRIDAY)...
VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH FRIDAY
WITH TEMPS WELL INTO THE 80S ACROSS THE AREA...AND LOW 90S FOR URBAN
AREAS ESPECIALLY. TONIGHT WE CONTINUE TO BE INFLUENCED BY CYCLONIC
NWLY FLOW ON WEST SIDE OF UPR LOW OFF NEW ENGLAND COAST. SYNOPTIC
SFC TROF EXISTS BETWEEN ROC-SYR AND SEWD TO CATSKILLS WITH POOLING
MOISTURE. MESOSCALE BNDRY FROM MORNING TSRA SITS ACROSS NE-NCNTRL PA
WITH NEW CELLS DVLPG. NAM PICKS UP ON WEAK WAVE SEEN IN H20 VAP LOOP
MOVING ACROSS NRN NY/ERN ONTARIO AND TRANSLATES THIS SSEWD TONIGHT.
LOOKS LIKE AREAS EAST OF I-81 WILL NEED A FEW MORE HRS TO RECOVER
THERMODYNAMICALLY...BUT STILL EXPECT THE CNY BNDRY WL REKINDLE
STORMS EARLY THRU EARLY EVENING. NAM/GFS DO DVLP CONVECTIVE QPF.
SOME WEAK RIDGING TAKES PLACE LATER TONIGHT AHEAD OF A STRONGER S/WV
TROF DIGGING ACROSS ONTARIO...AND THERE SHOULD BE A BREAK IN ACTION
AFTER MIDNIGHT AND ERLY THURS MORNING. LOTS OF INSTABILITY...BUT
WEAK SHEAR SO SVR THREAT IS LOW...BUT COLLAPSING PULSE STORMS WITH
STRONG WIND GUSTS STILL PSBL.

THE S/WV TROF MOVES SOUTHEAST INTO NRN NY/NEW ENGLAND THURSDAY. NAM
SHOWS SFC FRONT SLOWING UP A BIT AS IT ENCOUNTERS WARM AND MOIST
AIRMASS OF CNY...AND MAIN THRUST OF WAVE ENTERS NRN NEW ENGLAND.
ANOTHER MDT-VRY UNSTABLE PRE-STORM ENVIRONMENT IN PLACE...AND
ANOTHER ROUND OF SCT-NMRS TSRA ANTICIPATED DURG THE AFTERNOON AND
EARLY EVENING. PLENTY OF CAPE AGAIN...AND SHEAR A LTL STRONGER ASSOC
WITH WAVE...BUT DOMINANT FORCING NRN NY AND NEW ENG SO SVR CHC
MINIMAL BUT NOT OUT OF THE QUESTION ON AN ISOLATED BASIS. WILL TEND
TO KEEP HIGH PROBS FOR TSRA ACROSS NY ZONES AND LOW CHC NE PA UNTIL
FRONT SAGS INTO THAT AREA DURG THE EVENING. DIURNAL STABILITY SHOULD
AGAIN DIMINISH TSRA THURS NITE...BUT LINGERING BNDRY AND
DESTABILIZATION FRIDAY STILL POINTS TO POTENTIAL ISOLD-SCT
CONVECTION AGAIN MID-LATE AFTN FRI.

HAZY...HOT AND HUMID OTHERWISE WITH TEMP FCSTS SLANTED TWD WARMER
NAM MOS/FWC BLEND. -JAB
&&

.LONG TERM (FRI NITE - TUES)...
CENTRAL NY AND NE PA WILL BE ON THE NORTHWEST EDGE OF A STRONG 500
HPA RIDGE OVER THE SOUTHEAST U.S. THIS WEEKEND THROUGH EARLY NEXT
WEEK. DIFFICULT TO TIME IMPLUSES WILL TRIGGER OCCASIONAL
THUNDERSTORMS IN THIS RING OF FIRE PATTERN. HIGH TEMPERATURES WILL
BE MAINLY IN THE 80S TO LOWER 90S... WITH LOWS MAINLY IN THE 60S.
GFS 850 MB TEMPERATURE ANOMALIES SHOWING SMALL POSITIVE DEPARTURES
THRU NEXT MONDAY... THEN DEPARTURES OF OVER 2 STANDARD DEVIATIONS
ABOVE NORMAL ON TUESDAY... INDICATING THAT TUESDAY WILL BE THE
WARMEST DAY WITH THE BEST CHC FOR WIDESPREAD 90S. CHC OF
THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY WITH THE GFS PROGGING
THE NEXT COLD FRONT TO FINALLY ARRIVE BY THE MIDDLE OF NEXT WEEK.
-MSE
&&

.AVIATION (13/18Z - 14/18Z)...
VERY UNSTABLE AIRMASS THIS AFTERNOON MAY SUPPORT A FEW CLUSTERS OF
THUNDERSTORMS TRACKING FROM NORTH TO SOUTH. BEST CHC WOULD APPEAR TO
BE FROM JUST SOUTHEAST OF LAKE ONTARIO DOWN INTO THE CATSKILLS VERY
LATE THIS AFTERNOON AND THIS EVENING. BASED ON THIS... WENT WITH A
TEMPO GROUP FOR THUNDERSTORMS AT SYR/UCA/ITH AND BGM LATE TODAY...
BUT DID NOT MENTION ANY THUNDER AT ELM AND AVP. ANY THUNDERSTORMS
WILL DIMINISH LATER TONIGHT... WITH PATCHY AND MAINLY LIGHT FOG
DEVELOPING TOWARD DAYBREAK. -MSE
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&

JAB
Hazardous weather outlook, Jul 13, 3:14 AM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 AM EDT WED JUL 13 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140813-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
414 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
ONGOING THUNDERSTORMS IN CENTRAL NEW YORK WILL CONTINUE INTO THIS
AFTERNOON AND EVENING OVER THE ENTIRE AREA. THE THUNDERSTORMS COULD
AGAIN HAVE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. THERE IS THE
POSSIBILITY OF A FEW SEVERE THUNDERSTORMS AND ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED...BUT THUNDERSTORMS ARE EXPECTED
ALMOST EVERY DAY...MAINLY IN THE AFTERNOONS AND EVENINGS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE BUT NOT LIKELY TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Special weather statement, Jul 13, 2:20 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT WED JUL 13 2005

PAZ047-132015-
LUZERNE PA-
320 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR EDWARDSVILLE..AND
  MOVING SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WILKES-BARRE TOWNSHIP AND HUDSON AT 325 PM EDT
  LAUREL RUN AND FAIRVIEW HGTS AT 330 PM EDT
  PENOBSCOT AT 335 PM EDT
  GLEN SUMMIT AT 340 PM EDT
  REILY AT 345 PM EDT
  BEAR CREEK AND TUNNEL AT 355 PM EDT
  PENN LAKE PARK AT 405 PM EDT
  WHITE HAVEN AT 410 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, Jul 13, 2:50 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT WED JUL 13 2005

PAZ047-132045-
LUZERNE PA-
350 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SHICKSHINNY..AND
  MOVING SOUTH AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HUNTINGTON MILLS AND LEE AT 355 PM EDT
  KOONSVILLE AT 400 PM EDT
  NEW COLUMBUS AT 405 PM EDT
  SHICKSHINNY AND SLOCUM AT 410 PM EDT
  POND HILL AT 415 PM EDT
  BEACH HAVEN AND EAST BERWICK AT 445 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The radar

The Binghamton radar (KBGM), 115 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
July 13, 3:25 PM EST to 3:35 PM EST
Where
Luzerne County, Huntington Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -76.233

Thunderstorm winds downed numerous trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467269.